Bipolar Disorder Community
how long do zyprexa cold turkey withdrawal effects last
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

how long do zyprexa cold turkey withdrawal effects last

My doctor suspected I was going to be psychotic becuase my boyfriend broke up with me while I was havely overworked. I had a panic reaction and my doctor gave me zyprexa. I used it for 3 months and I stopped cold turkey because I had uncontrolled movement of arms and legs. The worst withdrawal effects that I suffer from are extreme apathy and insomnia. I have seen posts from others that suffer from this as well, but untill now it doesn't get better and I get worried. Does anyone know how long the apathy and sleeping disorder will continue? Has anyone had the same for such a long period of time? Can anyone suggest what I should do? I have seen people start taking zyprexa again, but I would rather not take zyprexa again.  
Blank
585414_tn?1288944902
   The insomnia if it is a short term withdrawal symptom should pass in time and if the apathy has the same cause it should as well. Withdrawal symptoms (I have experienced them myself when changing medications too abruptly which is something I don't do anymore) will go away in time but you could discuss this with your psychiatrist for a full answer. Apathy (and sometimes insomnia) however can be part of some psychiatric disabilities and if that occurred before and what its treating is returning then it would be worthwhile to discuss with your psychiatrist what potential options might be appropriate, many of which don't have the potential to cause tardive (that is specific to certain medications you can google the website on tardive on Emedicine and discuss it with your psychiatrist or google "Patient Education Tardive Dyskinesia" for a more easy to read explanation (note as the website itself says "some of these medications are medically neccessary"). This is a full list of currently available mood stabilizers in use including off label:
http://www.psycheducation.org/depression/meds/moodstabilizers.htm
Related Discussions
5 Comments Post a Comment
Blank
585414_tn?1288944902
  Yes if you stop any medication right away you will get extreme withdrawal symptoms that will pass in time. That's why its essential if you plan to discontinue any medication to do so under a psychiatrist's supervision. 3 months is a very short time and the potential of any long term movement disorders is very low but if that doesn't go away in time then you can ask for a referral to a neurologist who is a movement disorders specialist but short term movement disorders often happen after an anti psychotic is stopped abruptly and should pass in time. In the meantime as what it is treating will return it would be worthwhile to speak to a psychiatrist again and ask what available options are and which one would work for you with the least concerns of any side effects you are experiencing.
Blank
Avatar_f_tn
I now know I should not have stopped zyprexa cold turkey, but I was developing movement disorder while taking it. Since this can be for life, my doctor adviced me to stop immidiately. I can't go back in time, but I really need to know how long will the apathy and insomnia last. Could anybody with the same symtomps tell me how long they can last?  Can they stay for ever, or do they always go away in time? Please tell me, because I can hardly handle these withdrawal effects and I need to know they will go away.
Blank
585414_tn?1288944902
   The insomnia if it is a short term withdrawal symptom should pass in time and if the apathy has the same cause it should as well. Withdrawal symptoms (I have experienced them myself when changing medications too abruptly which is something I don't do anymore) will go away in time but you could discuss this with your psychiatrist for a full answer. Apathy (and sometimes insomnia) however can be part of some psychiatric disabilities and if that occurred before and what its treating is returning then it would be worthwhile to discuss with your psychiatrist what potential options might be appropriate, many of which don't have the potential to cause tardive (that is specific to certain medications you can google the website on tardive on Emedicine and discuss it with your psychiatrist or google "Patient Education Tardive Dyskinesia" for a more easy to read explanation (note as the website itself says "some of these medications are medically neccessary"). This is a full list of currently available mood stabilizers in use including off label:
http://www.psycheducation.org/depression/meds/moodstabilizers.htm
Blank
Avatar_f_tn
Thank you ILADVOCATE!!!! Can you also give me some indication of the time scale I should think of. I have these withdrawal symptoms for 2 months now. Can I expect improvements soon? How long can it last? I am so worried that, becuase of the fact I don't see any improvement even after two months, that I somehow have damaged my brain. As long as I would know how long I should wait. That would really help me. Also to others: did someone had insomnia/apathy withdrawal effects of zyprexa for longer periods than 2 months and still recoverd?

Thanks for your answers ILADVOCATE. They are appreciated.
Blank
585414_tn?1288944902
  Yes the full information about Zyprexa including the side effect profile both short term and long term can be found on the medication website which by FDA regulations lists all noted side effects. You could read that and then discuss that with your psychiatrist. If any side effect of any kind persists for an extended period of time they could then provide a further referral but cognitive side effects of antipsychotics are relatively common but known to be short term but a doctor or psychiatrist would understand the specifics of this in full.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
Avatar_f_tn
Blank
Crystal413
VA
3092482_tn?1412261602
Blank
weaver71
Other
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL